New Mexico, 2009

High Wind in New Mexico, September 28, 2009

September 28, 2009 · NWS MAF · 1 event in 1 county or zone

Brief, high winds accompanied a strong upper level storm system and cold front moving across southeast New Mexico.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Brief, high winds accompanied a strong upper level storm system and cold front moving across southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 28, 4:30 AM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 28, 4:30 AM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
630 AM CDT MON SEP 28 2009

.DISCUSSION...
12Z AVIATION FORECAST DISCUSSION INCLUDED BELOW.

&&

.AVIATION...
A COLD FRONT EXTENDS ALONG A LINE FROM NEAR KATS...TO KGNC...TO
JUST SOUTH OF KSNK AT 11Z...AND IS CONTINUING TO MOVE TO THE SOUTH
NEAR 20 KNOTS. THIS FEATURE SHOULD REACH KMAF BETWEEN 1330Z-1400Z.
WINDS WILL SHIFT TO THE NORTHEAST AT 15-20 KNOTS...WITH A FEW
GUSTS ABOVE 25 KNOTS FOLLOWING PASSAGE OF THE FRONT. A FEW LOW
CLOUDS MAY BRIEFLY DEVELOP BEHIND THE BOUNDARY...BUT WE CURRENTLY
DO NOT EXPECT CEILINGS TO IMPACT ANY OF THE LOCAL TERMINALS. A FEW
THUNDERSTORMS MAY DEVELOP NEAR KFST THIS AFTERNOON...BUT
CONFIDENCE REMAINS TOO LOW TO INCLUDE MENTION WITHIN THE TERMINAL
FORECAST. WINDS WILL VEER TO THE EAST AND DIMINISH LATE THIS
AFTERNOON. A WEAK LOW LEVEL JET WILL DEVELOP LATE TONIGHT...WHICH
MAY AID IN THE DEVELOPMENT OF MVFR CEILINGS EARLY TUESDAY MORNING.
ONLY SCATTERED MVFR CLOUDS HAVE BEEN INDICATED BEYOND 29/09Z FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 459 AM CDT MON SEP 28 2009/

DISCUSSION...
UPPER RIDGE BUILDING INT0 THE AREA TODAY AS A SHEAR AXIS STRETCHES FROM
FLORIDA... ACROSS TEXAS... TO ARIZONA.  THIS FEATURE HAS PUSHED
UPPER LEVEL MOISTURE OUT INTO THE GULF AND ATLANTIC WITH SUNNY SKIES
EXPECTED ACROSS THE SOUTH AND SOUTHWEST U.S.  THIS RIDGE WILL MOVE
EAST BY MID WEEK AS A STRONG UPPER TROUGH DIGS ACROSS THE WESTERN
U.S.  HIGH PRESSURE RETURNS LATE IN THE WEEK.

A COLD FRONT BETWEEN LUBBOCK AND LAMESA AS OF 10Z WILL MOVE INTO THE
NORTHERN PERMIAN BASIN AROUND 12Z AND STEADILY PUSH THROUGH THE AREA
DURING THE DAY.  BREEZY CONDITIONS EXPECTED WITH A NORTHEAST WIND UP
TO 25 MPH.  THE DAY WILL START WITH MOSTLY CLEAR SKIES... BUT CLOUDS
WILL BE ON THE INCREASE MAINLY ACROSS THE SOUTH DURING THE AFTERNOON
AS MODELS SHOW INCREASING 700MB MOISTURE.  LOW RAIN CHANCES TODAY
AND NIGHT WILL BE CONFINED TO ALONG AND SOUTH OF THE PECOS RIVER.
HAVE BUMPED UP POPS SLIGHTLY TO LOW CHANCE CATEGORY AROUND ALPINE.
A FEW LINGERS SHOWERS/STORMS POSSIBLE TUESDAY SOUTH.

NOT EXPECTING A HIGH WIND EVENT TODAY WITH FROPA AT GDP DUE TO WIND
DIRECTION... BUT SPEEDS MAY BRIEFLY COME CLOSE TO CRITERIA.  LOW
CLOUDS WILL INCREASE TONIGHT AS A GOOD SURGE OF LOW LEVEL MOISTURE
EXPECTED LATE TONIGHT AND UP TO MIDDAY TUESDAY.  THESE MAY AFFECT
AFTERNOON HIGHS IF THEY ARE SLOW TO BURN OFF.

MIDWEEK LOOK DRY AND WARM WITH UPPER RIDGE OVER THE AREA.  HOWEVER
A STRONG UPPER TROUGH SWEEPING ACROSS NEW MEXICO AND TEXAS LATE
WEDNESDAY/EARLY THURSDAY WILL PUSH A PACIFIC FRONT THROUGH THE AREA.
THIS WILL BRING COOLER TEMPS AND MAY CREATE A HIGH WIND EVENT FOR
THE GUADALUPES.

STILL LOOKS WET NEXT WEEKEND AS MODELS CONTINUE TO BREAK OUT HEAVY
PRECIP.  ECM CONTINUES TO DEVELOP A TROPICAL FEATURE OFF BAJA WITH
MOISTURE BEING PULLED INTO THE AREA AHEAD OF A WEST COAST TROUGH...
SO PRECIP CHANCES NEXT WEEKEND STILL LOOK ENCOURAGING... WILL LEAVE
SLIGHT CHANCE POPS IN.  LATER SHIFTS WILL ADJUST THESE POPS AS THE
SYSTEM DEVELOPS OR NOT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

21/72
Hazardous weather outlook, Sep 28, 2:05 AM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 AM CDT MON SEP 28 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-290915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
405 AM CDT MON SEP 28 2009 /305 AM MDT MON SEP 28 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
DAVIS MOUNTAINS...THE BIG BEND REGION AND THE LOWER TRANS PECOS
REGION THIS AFTERNOON THROUGH TONIGHT. NO SEVERE WEATHER IS
EXPECTED...BUT FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...BRIEF
STRONG WIND GUSTS AND BRIEF HEAVY RAIN WILL ACCOMPANY THE STRONGER
STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
September 28, 6:00 AM MST to 7:00 AM MST
Where
Eddy County Plains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197471.